Birth control pill causes a heart attack

When Sarah Brison was 23 years old, she was at her physical prime. She played soccer, ate healthily and always took care of her body. That’s why she was so confused when she woke up one morning in excruciating pain. It was so bad that she began to lose her sight. Sarah was having a heart attack.

Experts believe that Sarah’s heart attack occurred because of her contraceptive pill. Sarah, who is now healthy and fully recovered, recounted the experience. She said:”Everything went blurry then, within seconds, I lost my vision completely. I couldn’t feel my limbs, had no control over my body and I was sweating uncontrollably. The pain was unbearable. It was like brain freeze except it was all over my chest, as if someone was pressing down on me with all of their weight. They say your hearing is the last sense to go before you die. Everything else had gone. I felt like my body was shutting down.”

After Sarah’s boyfriend Billy Pamment, 23, called an ambulance the morning of her heart attack, she was wired to defibrillator pads and taken to St. George’s Hospital in London. There, she was tranferred to the cardiology department for tests. The doctors were shocked to find blood clots on the vessels leading to Sarah’s heart. Sarah said:”I just kept asking the doctor how it could have happened. I was 23. Surely 23-year-olds didn’t have heart attacks? I kept asking if I was going to die.”

After tests came back, it was revealed that Sarah had a hole in her heart. While this condition typically causes no health problems for the 25 percent of the population who has it, a blood clot passed through the hole in Sarah’s heart, which in turn caused her massive heart attack. Sarah said:”The consultant told me the most likely reason was because I was on the Pill.”

Sarah had been on birth control pills for seven years. However, she had recently switched¬†from Cerazette to Marvelon before the heart attack. Sarah thought that the new pill might cause complications, but her doctor assured her that any negative side effects were highly unlikely. Sarah said:”I had heard about it being linked with an increased risk of blood clots so I asked my doctor if it was safe. But my GP told me it would be highly unlikely anything would happen.”

Now, after being discharged, Sarah still needs regular check-ups at the hospital and takes five drugs, including blood thinners, every day. She said:”I carry an emergency spray in case I develop chest pains and am having counseling to help deal with the psychological impact of having a heart attack at such a young age. I may also need surgery to close the hole in my heart.”

Sarah has now vowed to completely avoid birth control pills for the rest of her life. She’s also urging her friends to seek different forms of birth control to avoid what happened to her. She said:”Having a heart attack has changed my outlook on life. It’s made me see what’s important. I know the chances of this happening are rare so I guess I was just unlucky but people need to think seriously before taking the Pill because there are other, safer alternatives. I still have a long road ahead of me but if I can warn just one other girl about the dangers of the Pill, it’ll be worth it.”